Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 89, NWS Duluth, MN

July 1, 2011Burnett County, Wisconsin; Pine County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jul 1, 2011, 5:43 PM CDT for Burnett County, Wisconsin; Pine County, Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2011, 5:43 PM CDT (22:43 UTC)
Expired
Jul 1, 2011, 6:30 PM CDT
In force
47 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Pine County, MN, Burnett County, WI

The radar

The Duluth radar (KDLH), 89 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 2:08 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2011-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3970 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2011-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3970 J/kg
Mixed-layer CIN
-245 J/kg
Mixed-layer LCL
1089 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

192 
WUUS53 KDLH 012243
SVRDLH
MNC115-WIC013-012330-
/O.NEW.KDLH.SV.W.0089.110701T2243Z-110701T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
543 PM CDT FRI JUL 1 2011

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PINE COUNTY IN EAST CENTRAL MINNESOTA...
  CENTRAL BURNETT COUNTY IN NORTHWEST WISCONSIN...

* UNTIL 630 PM CDT

* AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 9 MILES WEST OF YELLOWLAKE...OR 20 MILES EAST OF
  HINCKLEY...AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  YELLOWLAKE AROUND 550 PM CDT.
  DANBURY AROUND 600 PM CDT.
  MARKVILLE AND RIVERSIDE AROUND 610 PM CDT.
  CLOVERTON AROUND 615 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A SUPERCELL THUNDERSTORM. DUE TO THE ROTATING NATURE OF THESE
STORMS...THEY ARE CAPABLE OF PRODUCING ALL TYPES OF SEVERE WEATHER...
INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE WINDS AND
POSSIBLY TORNADOES. MOVE QUICKLY TO A SAFE SHELTER...PREFERABLY INTO
AN INTERIOR ROOM...SUCH AS A BATHROOM OR A CLOSET...OR INTO A
BASEMENT.

&&

LAT...LON 4622 9244 4607 9210 4584 9251 4592 9267
TIME...MOT...LOC 2243Z 219DEG 26KT 4595 9252
WIND...HAIL 60MPH 1.50IN

$$

LAMERS
1 follow-up statement
156 
WWUS53 KDLH 012254
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
554 PM CDT FRI JUL 1 2011

MNC115-WIC013-012330-
/O.CON.KDLH.SV.W.0089.000000T0000Z-110701T2330Z/
PINE MN-BURNETT WI-
554 PM CDT FRI JUL 1 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
BURNETT AND EAST CENTRAL PINE COUNTIES UNTIL 630 PM CDT...

AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7
MILES WEST OF DANBURY...OR 21 MILES EAST OF HINCKLEY...MOVING
NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  DANBURY AROUND 600 PM CDT.
  DUXBURY AROUND 610 PM CDT.
  MARKVILLE AND RIVERSIDE AROUND 615 PM CDT.
  CLOVERTON AROUND 625 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4586 9255 4592 9267 4622 9244 4607 9210
TIME...MOT...LOC 2254Z 215DEG 25KT 4600 9249
WIND...HAIL 60MPH 1.50IN

$$

LAMERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:52 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 1, 2:52 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
252 PM CDT FRI JUL 1 2011

.DISCUSSION...LATEST REGIONAL SURFACE ANALYSIS SHOWS A COLD FRONT
ACROSS OUR FCST AREA...EXTENDING FROM NEAR CRANE LAKE SSWWD TO
AITKIN. AHEAD OF THE FRONT THE ATMOSPHERE HAS DESTABILIZED WITH
TEMPS IN THE 80S AND LOWER 90S AND DEW POINTS IN THE 70S. THIS HAS
RESULTED IN MLCAPE VALUES OF 3000 TO 6000 J/KG AND HEAT INDICIES
GENERALLY RANGING FROM 95 TO 105. EVEN WITH FAIRLY STRONG
CONVERGENCE ALONG THE FRONT...A CAPPING INVERSION HAS INHIBITED
CONVECTION FROM DEVELOPING SO FAR TODAY. WE DO EXPECT THE CAP TO
BREAK EVENTUALLY WHICH SHOULD RESULT IN RAPID THUNDERSTORM
DEVELOPMENT...SOME OF WHICH MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. FOR FURTHER DETAILS...PLEASE REFER TO SWODY1
ISSUED BY THE SPC. THE THUNDERSTORM COVERAGE SHOULD INCREASE EAST
OF THE COLD FRONT THROUGH THE EARLY EVENING HOURS. THEN THE AREA
OF STORMS SHOULD GRADUALLY PROPAGATE EWD WITH THE FRONT. THE
THUNDERSTORMS WILL EXIT EAST OF OUR CWA BY EARLY SATURDAY
MORNING. HIGH PRESSURE WITH COOLER AND LESS HUMID CONDITIONS
WILL BUILD OVER THE UPPER MIDWEST THROUGH EARLY NEXT WEEK.

.EXTENDED...MONDAY NIGHT THROUGH FRIDAY.
ALL THE MODELS SHOW A MOISTURE STARVED COLD FRONT CROSSING OUR AREA
MONDAY NIGHT...ANTICYCLONIC CURVATURE AND WARMTH ALOFT WILL MITIGATE
THE STRENGTH OF ANY THUNDERSTORMS AND FURTHER WEAKEN THE FRONT. RAIN
ASSOCIATED WITH WILL DEPART TUESDAY AFTERNOON OR EARLY EVENING.
HIGH PRESSURE FROM ALBERTA AND SASKATCHEWAN WILL BUILD EASTWARD
ABOVE THE MANITOBA LAKES AND ACROSS THE HUDSON BAY BASIN...RESULTING
IN AN INCREASINGLY CHILLY ONSHORE FLOW ACROSS OUR AREA.  MORE CHILLY
AIR FROM NORTHWEST CANADA WILL REINFORCE THE COOL AND DRY PATTERN AS
A COOL WEST TO EAST ZONAL FLOW...KEEPS MOISTURE TO OUR SOUTH.

&&

.AVIATION.../18Z TAF ISSUANCE/
AN ACTIVE COLD FRONT WILL RESULT IN IFR AND LIFR CONDITIONS IN
THUNDERSTORMS NEAR TO SEVERAL HOURS BEHIND THE FRONT. MOSTLY VFR
IN SCATTERED CLOUDS WILL DETERIORATE RAPIDLY FROM SOUTHWEST TO
NORTHEAST AROUND SUNSET. CONDITIONS WILL IMPROVE TO MVFR THEN VFR
IN BROKEN CLOUDS SATURDAY MORNING WITH SCATTERED CLOUDS SATURDAY
AFTERNOON.

&&

.POINT TEMPS/POPS...
DLH  58  79  52  78 /  60  10  10  10
INL  58  77  47  78 /  30  10  10  10
BRD  59  81  54  81 /  60  10  10  10
HYR  63  83  52  82 /  70  10  10  10
ASX  60  81  52  79 /  60  10  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR MNZ038.

WI...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR WIZ001>004-006>009.

LS...NONE.
&&

SHORT TERM...BERDES
EXTENDED....EOM
AVIATION...EOM
Hazardous weather outlook, Jul 1, 10:59 AM CDT, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
1059 AM CDT FRI JUL 1 2011

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-021030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
1059 AM CDT FRI JUL 1 2011

...HOT AND HUMID CONDITIONS ARE EXPECTED AGAIN TODAY...
...THERE IS A SLIGHT RISK OF SEVERE STORMS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

VERY WARM AND HUMID CONDITIONS WILL CONTINUE TODAY ACROSS MOST
OF THE NORTHLAND. WIDESPREAD TEMPERATURES IN THE 80S AND LOWER
90S WILL BE LIKELY...WITH MID 90S EXPECTED ACROSS MUCH OF
NORTHWEST WISCONSIN. HEAT INDEX VALUES...FROM SOUTHERN DOUGLAS AND
PINE COUNTY EAST TO SOUTHERN IRON AND PRICE COUNTY...WILL TOP OUT
AROUND 95 TO 105 DEGREES. A HEAT ADVISORY HAS BEEN POSTED FOR THIS
AREA.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS PARTS
OF THE NORTHLAND. A COLD FRONT WILL MOVE THROUGH AND PRODUCE
STORMS LATER TODAY. SOME OF THESE STORMS COULD BECOME SEVERE. THE
MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL...DAMAGING
WINDS...ISOLATED TORNADOES...LOCALLY HEAVY DOWNPOURS...AND
FREQUENT LIGHTNING. MONITOR THE WEATHER CONDITIONS LATER
TODAY...AND STAY AWARE OF ANY WATCHES AND WARNINGS THAT MAY BE
ISSUED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH TUESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
TONIGHT.

LSZ121-140>148-021030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
1059 AM CDT FRI JUL 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING.
SOME OF THESE STORMS COULD BECOME SEVERE. THE MAIN THREAT WITH
THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS...LOCALLY HEAVY
DOWNPOURS AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH TUESDAY
NIGHT.

BERDES

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 1, 4:21 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
421 PM CDT FRI JUL 1 2011

MNZ012-012135-
NORTHERN COOK/NORTHERN LAKE-
421 PM CDT FRI JUL 1 2011

...STRONG THUNDERSTORMS IN THE BOUNDARY WATERS...

AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY INTENSIFYING THUNDERSTORM 5 MILES SOUTH OF NORTH
LAKE...MOVING NORTHEAST AT 30 MPH.

THIS STORM WILL QUICKLY BECOME CAPABLE OF PRODUCING SOME HAIL AND
GUSTY WINDS. THE ENVIRONMENT IS FAVORABLE FOR RAPID INTENSIFICATION
SO BE ALERT FOR ANY WARNINGS.

LOCATIONS IMPACTED INCLUDE...
  ROSIE LAKE...         CLEARWATER LAKE...

BOATERS AND CANOERS ON INLAND LAKES SHOULD MOVE TO SHORE IMMEDIATELY.

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4813 9055 4811 9054 4810 9035 4812 9032
      4811 9025 4812 9017 4810 9006 4787 9069
      4800 9083 4811 9067 4811 9064 4814 9058

LAMERS
Special weather statement, Jul 1, 4:37 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
437 PM CDT FRI JUL 1 2011

MNZ012-012155-
NORTHERN COOK/NORTHERN LAKE-
437 PM CDT FRI JUL 1 2011

...STRONG THUNDERSTORMS CONTINUE TO AFFECT FAR NORTHERN COOK
COUNTY...

AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF ROSIE LAKE...MOVING
NORTHEAST AT 15 MPH.

THIS STORM IS CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS UP TO
40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  CLEARWATER LAKE...    ROSIE LAKE...    DANIELS LAKE...

BOATERS AND CANOERS SHOULD MOVE TO SHORE IMMEDIATELY!

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4810 9020 4798 9051 4805 9063 4811 9057
      4811 9039 4810 9035 4812 9032 4811 9020

LAMERS
Special weather statement, Jul 1, 5:07 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
507 PM CDT FRI JUL 1 2011

MNZ038-WIZ001>004-006>009-012345-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
INCLUDING THE CITIES OF...HINCKLEY...SUPERIOR...WASHBURN...
ASHLAND...HURLEY...GRANTSBURG...SPOONER...HAYWARD...PHILLIPS
507 PM CDT FRI JUL 1 2011

...BE ALERT FOR SEVERE THUNDERSTORMS THIS EVENING IN NORTHWEST
WISCONSIN...

AT 5 PM CDT...DOPPLER RADAR SHOWED RAPID AND INTENSE THUNDERSTORM
DEVELOPMENT ACROSS CENTRAL MINNESOTA. THESE STORMS WERE MOVING
NORTHEAST IN THE GENERAL DIRECTION OF NORTHWEST WISCONSIN AND PINE
COUNTY MINNESOTA.

A PARTICULARLY SEVERE CLUSTER OF STORMS WAS NEAR REDWOOD FALLS
MINNESOTA...AND WAS MOVING NORTHEAST AT NEARLY 60 MPH. THIS WOULD
BRING IT TO NORTHWEST WISCONSIN SHORTLY AFTER 7 PM. IF THE STORM
MAINTAINS ITS INTENSITY...IT COULD PRODUCE WIDESPREAD SEVERE WIND
GUSTS AND ASSOCIATED DAMAGE.

IF YOU ARE IN NORTHWEST WISCONSIN...YOU SHOULD BE ALERT FOR THE
INCREASING POTENTIAL FOR SEVERE STORMS THIS EVENING. CAMPERS...
BOATERS... AND OTHERS PLANNING OUTDOOR ACTIVITIES SHOULD BE
ESPECIALLY WARY OF RAPIDLY CHANGING WEATHER CONDITIONS.

YOU SHOULD HAVE A PLACE TO SEEK SHELTER...AND PLAN IN ADVANCE FOR
ANY ADVERSE WEATHER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM.

LAMERS

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:25 AM CDTDense Fog AdvisoryDLHDouglas4 hr
Jul 1, 6:02 PM CDTSevere Thunderstorm WarningDLHBurnett, Douglas43 min
Jul 1, 6:09 PM CDTSpecial Weather StatementDLHDouglas51 min
Jul 1, 6:16 PM CDTSevere Thunderstorm WarningDLHDouglas44 min
Jul 1, 6:35 PM CDTSevere Thunderstorm WarningDLHBurnett55 min
Jul 1, 6:54 PM CDTSevere Thunderstorm WarningDLHBayfield, Douglas36 min
Jul 1, 4:21 PM CDTSpecial Weather StatementDLHCook14 min
Jul 1, 4:37 PM CDTSpecial Weather StatementDLHCook18 min
Jul 1, 5:51 PM CDTSpecial Weather StatementDLHItasca39 min
Jul 1, 6:18 PM CDTSpecial Marine WarningDLH57 min
Jul 1, 6:23 PM CDTSevere Thunderstorm WarningDLHCarlton, Pine52 min
Jul 1, 6:27 PM CDTSevere Thunderstorm WarningDLHAitkin, Pine63 min
Jul 1, 6:54 PM CDTFlash Flood WarningDLHAitkin, Carlton, Pine4 hr
Jul 1, 6:55 PM CDTSpecial Marine WarningDLH95 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2011Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.